First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Crotalaria Poisoning?

Crotalaria consumption by horses typically does not occur that often.  If crotalaria is consumed, it is usually in the winter or similar time frame when pasture quality is poor.  If the plant is ingested, it can build up in your horse’s system over time and you may not even realize that he is is being poisoned by it until he is showing symptoms.  By then, prognosis of recovery is already very poor.  If you discover your horse has been ingesting this plant before he develops any symptoms of toxicity, prevent further ingestion immediately and begin the detoxification process. Only then will he have a chance at recovery.

If you know your horse has been ingesting crotalaria, it should considered be a medical emergency and you must contact your veterinarian immediately.

Book First Walk Free!

Symptoms of Crotalaria Poisoning in Horses

The amount of crotalaria ingested and the age at which he ingests it will affect the severity of his symptoms.  

Symptoms of acute toxicity may include:

  • Enlarged liver
  • Hemorrhagic liver
  • Icterus
  • Sudden death caused by visceral hemorrhages or hemorrhagic hepatic necrosis

Symptoms of chronic toxicity may not appear for weeks but may include:

  • Dullness 
  • Anorexia
  • Diarrhea
  • Constipation
  • Ascites
  • Icterus 
  • Tenesmus 
  • Feces with blood
  • Rectal prolapse
  • Ongoing hepatic damage
  • Symptoms of hepatic encephalopathy are yawning, aimless wandering, head pressing, frenzied behavior, and aggressive behavior 
  • Respiratory distress
  • Hepatic coma
  • High levels of ammonia in blood
  • Death 

Types

The crotalaria plant grows in subtropical and tropical climates.  In most cases, grazing on this plant by animals is typically avoided.  However, consumption can increase with drought conditions.  Also, toxicity can happen when this plant is mixed in with hay, silage, or pellets.  The seeds can also cause disease in horses.

Causes of Crotalaria Poisoning in Horses

Crotalaria contains a type of pyrrolizidine alkaloid toxin.  The alkaloids are metabolized in the liver which produces cytotoxic effects.  These effects are focused commonly on the nuclei of hepatocytes.  It can also affect the kidneys and lungs.

Diagnosis of Crotalaria Poisoning in Horses

To begin her diagnosis, your veterinarian will start by performing a full physical exam.  She will make note of all of his symptoms and get details from you about when they started and if they have been getting worse.  The smallest detail may help her rule out other possible causes of his symptoms.   

She will want to perform lab work so she can check his organ values and levels in his blood.  She will suggest a complete blood count (CBC) and chemistry panel to check for abnormalities.  Depending on the results, she may want to run more in depth blood related tests.  She may also want to run a urinalysis in addition to the blood work to check kidney function.  Hepatic biopsy will also be helpful for diagnosing the condition.  It can rule out other hepatic related diseases.  If there is blood in his feces, she will run a series of fecal tests to check for possible causes of the blood such as intestinal parasites or bacterial overgrowth.

If your horse is experiencing any type of incoordination or other CNS symptoms, your veterinarian may want to run a series of neurologic tests to try and determine the cause.  If your horse is experiencing breathing difficulties and she cannot confirm the cause via auscultation alone, she may want to take radiographs to check his lungs for air, fluid, masses, or other possible abnormalities.  

There may be other tests your veterinarian will want to run in order to rule out other possible causes of your horse’s ailment.  Of course, if your horse dies you can request a necropsy in order to determine the cause.  This will give you a complete diagnosis to ensure none of your other horses suffer from the same illness.

Treatment of Crotalaria Poisoning in Horses

If your horse is experiencing a lack of appetite, she may try to tube feed him in order to keep his digestive system moving.  If his GI tract comes to a halt, it can lead to additional symptoms.  She will start fluid therapy to ensure he stays hydrated and to keep his liver, kidneys, and urinary tract flowing.

You will need to keep your horse stalled in order to closely monitor him and to keep him comfortable during treatments.  Additional therapies will be determined by the symptoms your horse is experiencing.  She will treat symptomatically as symptoms appear.  If he is suffering from breathing difficulties, she may want to supplement him with oxygen.  If he begins to have convulsions, she will administer an anti-convulsion medication to stop it.  Toxicity from crotalaria is an extremely serious condition.  There is no antidote so the only thing your veterinarian can do is offer comfort for your horse.

Recovery of Crotalaria Poisoning in Horses

Once symptoms develop, the prognosis of recovery is very poor.  For horses not showing symptoms, they may actually have lesions on their liver without you knowing it.  These lesions can progress over several months and can cause eventual death.